North Carolina, 2011

Flash Flood and Hail in North Carolina, May 26, 2011

May 26, 2011 · NWS RNK · 11 events in 7 counties and zones

The atmosphere quickly became unstable during the afternoon of May 26th resulting in the development of severe thunderstorms in northwest North Carolina. The first storms were primarily hail producers, but in the evening, a line of storms started forming in Western NC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The atmosphere quickly became unstable during the afternoon of May 26th resulting in the development of severe thunderstorms in northwest North Carolina. The first storms were primarily hail producers, but in the evening, a line of storms started forming in Western NC. From this point on, the main threat became damaging straight line winds. In addition, training of cells over the mountains lead to isolated flash flooding. The storms finally moved east of the Blue Ridge in the late evening, where a bow echo type squall line developed and raced across Stokes County producing a wide swath of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 2:33 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, May 26, 2:33 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT THU MAY 26 2011

.SYNOPSIS...
A WEAKENING COOL FRONT APPROACHING FROM THE WEST WILL BRING AN
INCREASED THREAT OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE
MID APPALACHIAN AND MID ATLANTIC REGION TONIGHT INTO FRIDAY. AN
UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA THIS
WEEKEND INTO NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT
BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER THAT WILL LIKELY
LAST WELL INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
PROXIMITY OF TROF OF LOW PRESSURE PUSHING EAST INTO THE OHIO
VALLEY WILL ALLOW MID LEVEL LAPSES TO STEEPEN SUFFICIENTLY OVER
THE WESTERN PART OF THE BLACKSBURG FORECAST AREA TO SUPPORT WIDELY
SCATTERED SEVERE CONVECTION THIS AFTERNOON INTO THIS EVENING...AND
AN APPROPRIATE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THIS
AREA.

HOWEVER...NEXT STRONG UPPER TROF SLAMMING INTO THE NORTHWESTERN
PORTION OF THE NATION WILL SUPPORT DOWNSTREAM RIDGING SUCH THAT
THE OHIO VALLEY TROF WILL BEGIN TO FILL/LIFT LATER TONIGHT INTO
FRIDAY. WHILE THIS WILL DIMINISH THE SEVERE WEATHER THREAT WITH
TIME...ESPECIALLY AS THERMODYNAMIC SUPPORT IS LOST THIS
EVENING...PROGRESSION OF THETA-E RIDGE AND REMNANT OUTFLOW
BOUNDARIES FROM LINE OF CONVECTION RACING OUT EAST AHEAD OF
DISSIPATING COOL FRONT WILL LIKELY LINE UP OVER OR NEAR THE
BLACKSBURG FORECAST AREA LATER TONIGHT INTO FRIDAY. THIS WILL
RESULT IN ABUNDANT CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
IN MOST AREAS ALONG AND WEST OF THE BLUE RIDGE TONIGHT...AND
ACROSS MOST AREAS ON FRIDAY. DIMINISHING SHEAR AND SUPPRESSED
INSOLATION DUE TO CLOUD COVER SHOULD SUPPRESS SEVERE WEATHER
THREAT TOMORROW.

AT THE PRESENT TIME...INSUFFICIENT PERSISTENT FORCING APPEARS TO
EXIST TO WARRANT A SIGNIFICANT FLASH FLOOD THREAT...ALTHOUGH WITH
RELATIVELY HIGH AND INCREASING PRECIPITABLE WATER AND WEAKENING
SHEAR WITH TIME...SOME TRAINING OF STORMS WITH HEAVY RAIN MAY BE
SUFFICIENT TO WARRANT ONE OR TWO FLASH FLOOD WARNINGS DURING THE
NEXT 12-24 HOURS...ESPECIALLY WEST OF THE BLUE RIDGE.

AS WOULD BE EXPECTED WITH AN INCREASING THREAT OF RAIN AND
CLOUDS...EXPECT TO SEE A MODERATED DIURNAL TEMPERATURE CURVE
THROUGH THE NEAR TERM PERIOD...AND TOOK A MODEL BLEND CONSISTENT
WITH EXISTING SET OF GRIDDED FIELDS THROUGH FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE UPPER LEVEL LOW CURRENTLY TRACKING ACROSS THE OHIO VALLEY
WEAKENS AND LIFTS NORTHEAST...WITH A TRAILING UPPER LEVEL TROF
AXIS CROSSING THE FORECAST AREA FRIDAY NIGHT...KEEPING MOST OF
REGION UNDER AN AREA OF UPPER DIVERGENCE WHICH SHOULD HELP KEEP A
FAIRLY LARGE AREA OF SHOWERS AND STORMS GOING PAST SUNSET FRIDAY.
AS A RESULT...KEPT LIKELY POPS FOR MUCH OF THE AREA FRIDAY NIGHT.

BY SATURDAY...THE AXIS OF THE UPPER LEVEL TROF WILL HAVE SHIFTED
EAST OF THE FORECAST AREA...TAKING THE DEEP MOISTURE WITH IT.
HOWEVER...LINGERING INSTABILITY AND WEAK LOW LEVEL SOUTHEAST FLOW
WILL GENERATE WIDELY SCATTERED SHOWERS AND STORMS...ESPECIALLY ALONG
AND EAST OF THE BLUE RIDGE. LEANED TOWARD THE WARMER GFS MOS VALUES
FOR HIGHS SATURDAY WITH CLOUDS ERODING BEHIND DEPARTING SHORTWAVE.

ANY PRECIPITATION SATURDAY WILL BE DIURNALLY DRIVEN AND DISSIPATE
AROUND SUNSET. A WEAK SOUTHERLY LOW LEVEL FLOW WILL KEEP A MOIST
AIR MASS IN PLACE...WITH DEW POINTS REMAINING IN THE 60S.
THEREFORE...USED THE WARMER GFS MOS VALUES FOR LOWS SATURDAY NIGHT.

ON SUNDAY...THE UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST
WITH INCREASING HEIGHTS AND 1000-850MB THICKNESSES PUSHING HIGHS
SEVERAL DEGREES WARMER THAN SATURDAY'S EXPECTED VALUES. WENT A
COUPLE OF DEGREES WARMER THAN GUIDANCE FOR HIGHS SUNDAY. AS MID
LEVEL TEMPS WARM...CHANCES FOR SHOWERS AND STORMS WILL
DIMINISH...ALTHOUGH A STRAY STORM IN THE SOUTHERN BLUE RIDGE IS NOT
OUT OF THE QUESTION FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING AN UPPER RIDGE
OVER THE AREA EARLY IN THE LONG TERM PERIOD...BEFORE AN UPPER LEVEL
SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER FLATTENS THE RIDGE
WEDNESDAY INTO THURSDAY.

THE BIG WEATHER STORY EARLY IN THE WORK WEEK WILL BE THE NEAR RECORD
TEMPERATURES...AS GEFS ENSEMBLES SHOW 850MB TEMPS 2-3 STANDARD
DEVIATIONS ABOVE NORMAL. AS A RESULT...WENT A COUPLE OF DEGREES
ABOVE FORECAST GUIDANCE. WHILE MOST AREAS WILL REMAIN DRY...KEPT
A SMALL CHANCE FOR MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY WITH
INSTABILITY...WEAK LIFT GENERATED BY THE INFLUENCE OF TERRAIN...AND
THETA-E AXIS IN PLACE.

LOW LEVEL NORTHEAST/EASTERLY FLOW ARRIVES WEDNESDAY NIGHT AND
THURSDAY BRINGING COOLER AND MAINLY DRIER AIR...BUT WEAK UPSLOPE
FLOW MAY GENERATED WIDELY SCATTERED MOUNTAIN SHOWERS/STORMS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING UPPER LEVEL LOW
PRESSURE SYSTEM AND ASSOCIATED MVFR FLIGHT RESTRICTIONS WILL
APPROACH THE AREA LATE AFTERNOON INTO THIS EVENING...LIKELY
IMPACTING THE SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS
IN 20-24Z/4PM-8PM TIME FRAME.

AS UPPER FLOW ALOFT BACKS IN ADVANCE OF THE LOW PRESSURE SYSTEM...
PROGRESSION OF LINE OF SHOWERS/STORMS WILL BE ARRESTED...SUCH THAT
THREAT OF MVFR FLIGHT RESTRICTIONS SHOULD NOT IMPACT KBCB OR KROA
UNTIL LATE THIS EVENING OR DURING THE EARLY MORNING HOURS ON
FRIDAY...AND WILL PROBABLY BE DELAYED UNTIL LATE MORNING OR EARLY
AFTERNOON AT KLYH AND KDAN.

ONCE THEY ARRIVE...LINE OF SHOWERS/STORMS WILL BE SLOW TO EXIT
THE AREA TO THE EAST...SO AT LEAST AREAS OF MVFR FLIGHT
RESTRICTIONS...WITH MORE LOCALIZED IFR RESTRICTIONS ALONG/NEAR
THE HIGHER RIDGES WHERE SOME RIDGE TOP OBSCURATIONS ARE
POSSIBLE...WILL LIKELY CONTINUE THOUGH MUCH OF FRIDAY...AND
PERHAPS WELL INTO SATURDAY/SATURDAY NIGHT.

RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL
FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN
BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT
TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS...GIVING WAY TO VFR
WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES
HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT
RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES.

&&

.CLIMATE...
SUMMER-LIKE WEATHER WILL PERSIST OVER THE AREA FOR THE REST OF
TODAY...PUSHING TEMPERATURES UP CLOSE TO...BUT PROBABLY NOT REACHING
RECORD LEVELS IN SEVERAL LOCATIONS.

THE RECORD HIGH FOR MAY 26TH FOR ALL CLIMATE SITES:

STATION     RECORD HIGH/YEAR SET
ROANOKE        94/1933
LYNCHBURG      93/1933
DANVILLE       96/1953
BLACKSBURG     88/1953
BLUEFIELD      86/1991

HOWEVER...RECORD WARM MINIMUM TEMPERATURES MAY BE TIED TODAY AT
ROANOKE...AND EXCEEDED AT BLUEFIELD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...PH
LONG TERM...PH
AVIATION...WERT
CLIMATE...WERT
Hazardous weather outlook, May 26, 1:03 PM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT THU MAY 26 2011

NCZ003-004-019-020-VAZ016-017-022>024-032>035-043-271815-
SURRY-STOKES-WILKES-YADKIN-CARROLL-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
203 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ014-271815-
MONTGOMERY-
203 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>045-271815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
203 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ON FRIDAY...RESULTING IN
A THREAT FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-271815-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
203 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Local storm report, May 26, 4:20 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             3 SSE CAMP CREEK        37.44N 81.07W
05/26/2011  E1.00 INCH       MERCER             WV   PUBLIC

            NICKEL TO QUARTER SIZE HAIL ALONG JASON AVE.

&&

CHENARD
Local storm report, May 26, 4:28 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     1 ENE ATHENS            37.43N 81.00W
05/26/2011                   MERCER             WV   911 CALL CENTER

            TREES DOWN ON RED SULPHUR TURNPIKE NEAR CONCORD
            UNIVERSITY.

&&

JHUDGINS
Local storm report, May 26, 4:37 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             3 E HINTON              37.66N 80.84W
05/26/2011  E1.00 INCH       SUMMERS            WV   TRAINED SPOTTER

            FELL AT 108 BRUCE ALLEN ROAD

&&

WERT
Special weather statement, May 26, 4:48 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT THU MAY 26 2011

VAZ007-010-WVZ042-262245-
BLAND VA-MERCER WV-TAZEWELL VA-
548 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...

AT 543 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF RICHLANDS...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR RICHLANDS...AND GLEN BURKE AROUND 555 PM...
CEDAR BLUFF...AND CLAYPOOL HILL AROUND 600 PM...CLIFFIELD...AND BANDY
AROUND 605 PM...AMONATE AROUND 610 PM...TAZEWELL AROUND 620
PM...TIPTOP AND GRATTON AROUND 630 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3722 8169 3721 8156 3723 8152 3726 8150
      3728 8142 3730 8141 3739 8111 3714 8100
      3697 8179 3705 8183 3710 8189 3715 8191

WP
Local storm report, May 26, 5:11 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             4 W NEOLA               37.96N 80.21W
05/26/2011  E1.25 INCH       GREENBRIER         WV   PUBLIC

            UP TO HALF DOLLAR SIZE HAIL ON LITTLE CREEK ROAD.

&&

CHENARD
Local storm report, May 26, 5:23 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             S LEWISBURG             37.79N 80.45W
05/26/2011  M1.75 INCH       GREENBRIER         WV   TRAINED SPOTTER

            1 7/8THS INCH HAIL MEASURED ON FRAZIER STREET.

&&

HYSELL

The radar

The Greer radar (KGSP), 147 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Watauga

When
May 26, 5:47 PM EST to 5:55 PM EST
Where
Watauga County, 0.56 mi E of Blowing Rock to 0.53 mi SSE of Aho
Measured
1.75 in hail
Reported by
Public
Coordinates
36.130, -81.670

Hail up to golf-ball size was reported from Blowing Rock northeast toward Aho.

Hail, Watauga

When
May 26, 6:15 PM EST
Where
Watauga County, 0.89 mi NW of Bamboo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.210, -81.610

Hail, Alleghany

When
May 26, 6:35 PM EST to 6:40 PM EST
Where
Alleghany County, Piney Creek
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.550, -81.300

Piney Creek Fire Department reported the hail.

Flash Flood, Ashe

When
May 26, 7:10 PM EST to 8:10 PM EST
Where
Ashe County, 2.92 mi SSE of Helton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.511, -81.451

Silas Creek was reported out of its banks due to the 1 to 3 inches of rain in a few hours.

Lightning, Alleghany

When
May 26, 8:20 PM EST
Where
Alleghany County, 1.8 mi WNW of Glade Vly
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.490, -81.080

Lightning struck a barn and caused a large fire.

Thunderstorm Wind, Wilkes

When
May 26, 8:30 PM EST to 8:55 PM EST
Where
Wilkes County, 1.81 mi ESE of Maple Spgs to 0.96 mi N of North Wilkesboro
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.170, -81.350

Trees were reported down in numerous locations across Wilkes County as a line of very strong storms moved through the central part of the county from around 930 PM to 1000 PM Among the locations reporting a tree or multiple trees down were Boone Trail near Highway 421, along Congo Road and Grandview Drive in the Millers Creek area, on Elledge Mill Road, Charity Church Road near Shingle Gap Road, along Highway 16/18 near Route 421 and in the Traphill area.

Thunderstorm Wind, Surry

When
May 26, 9:34 PM EST
Where
Surry County, Bottom
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.480, -80.770

A tree was blown down near I-77.

Hail, Yadkin

When
May 26, 9:55 PM EST
Where
Yadkin County, Brooks Xrds
Measured
1.25 in hail
Reported by
Public
Coordinates
36.120, -80.780

Thunderstorm Wind, Yadkin

When
May 26, 10:07 PM EST
Where
Yadkin County, 1.31 mi ENE of Courtney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.080, -80.610

A rood was blown off a structure on Brawley Road. Additonal damage was reported on Wyo Road.

Thunderstorm Wind, Yadkin

When
May 26, 10:12 PM EST
Where
Yadkin County, 0.56 mi E of East Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.220, -80.510

Thunderstorm winds blew trees and power lines down. One tree fell on a house.

Thunderstorm Wind, Stokes

When
May 26, 10:17 PM EST to 10:45 PM EST
Where
Stokes County, 1.23 mi S of King to 4.63 mi E of Sandy Ridge
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.262, -80.373

A squall line crossed Stokes County from southwest to northeast in about 30 minutes causing widespread tree damage. There were over 25 separate reports of a tree or multiple trees brought down. Amazingly, no structural damage to buildings was reported and only one location had power lines damaged, in the Walnut Cove area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313333, 313336, 313337, 313330, 314998, 315008, 315025, 313341, 313343, 313344, 315028.